Kansas, 2014

Flash Flood and Hail in Kansas, June 24, 2014

June 24, 2014 · NWS DDC · 19 events in 9 counties and zones

Severe thunderstorms developed during the mid afternoon hours and ended by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed during the mid afternoon hours and ended by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 1:39 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 24, 1:39 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT Tue Jun 24 2014

...Update to short term...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 234 PM CDT TUE JUN 24 2014

Main focus is on this afternoon and tonight. Problematic forecast because
the short term convective allowing mesoscale models aren't handling
the current situation that well. The most recent RAP is starting to
get a clue and looks reasonable. Convection is firing off an old outflow
boundary and a minor upper level pressure perturbation. Convection is
building southward with southerly winds feeding into it, so think storms
will continue to increase in coverage with this associated warm air
advection and eventually forward propagate. Large Hail Parameter (LHP)
is lower now with a value of 4. Think this is due to fairly less steep
mid level lapse rates and more marginal upper level wind shear. Anyhoo,
moderate instability and lower end shear will still support the notion
of severe weather across the forecast area. The most significant threat
is heavy rainfall with pwats up 116% above normal per blended satellite
derived products. Ramped up pops and qpf, although my pops could be
raised even higher, but did not want to be too out of coordination with
neighbors. Will monitor and tweak pops and wx as needed in the ESTF
period. Lows tonight will be in the 60s. Highs in the 80sF tomorrow
with more MCS activity likely.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 231 PM CDT TUE JUN 24 2014

For Wednesday night, a lee trough will be nearly stationary with
moist upslope flow. The upper level winds are very weak, but with
good instability some thunderstorms will be likely mainly north of
and east of Dodge City. Have upped thunderstorms chances to around
60 percent in the I-70 area and 30 to 40 percent elsewhere. The
chances for widespread severe weather looks only marginal at this
time with weak upper level support. Overnight lows will be mild and
in the mid to upper 60s.

For Thursday, a lee trough continues with moist upslope flow and
again the upper winds look weak to support any severe weather. Some
thunderstorms will be lingering across mainly parts of south central
Kansas. Highs will range from the low to mid 90s west towards the
Colorado border, to the upper 80s east across parts of south central
Kansas.

For the period of Friday into next Tuesday, a strong upper level
shortwave trough will be moving east into the Intermountain
West and Colorado Rockies on Friday afternoon. This system then
lifts northeast into the Northern Plains for the Weekend. The best
chances for thunderstorms looks to be along the I-70 corridor on
Saturday night into Sunday morning. The main storm track then looks
to remain north of Kansas into Tuesday. Overnight lows will be mild
in the upper 60s to lower 70s, with highs warming from around 90 on
Friday to the mid 90s on Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1200 PM CDT TUE JUN 24 2014

VFR through much of the pd. Main exception in local areas of +tsra,
mainly for KGCK this evening. -tsra will be possible too at KDDC/KHYS.
Southerly winds today becoming light and variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  67  89 /  70  30  40  20
GCK  64  89  67  90 /  70  20  40  20
EHA  61  89  66  93 /  50  20  30  10
LBL  63  89  68  92 /  70  20  30  20
HYS  64  87  67  88 /  70  30  60  30
P28  67  87  68  89 /  70  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, Jun 24, 4:19 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
519 AM CDT TUE JUN 24 2014

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
519 AM CDT TUE JUN 24 2014 /419 AM MDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
MAINLY WEST OF HIGHWAY 283. THE GREATEST THREATS FROM SEVERE
THUNDERSTORMS WILL BE HAIL AS LARGE AS TENNIS BALLS AND DAMAGING
STRAIGHT LINE WIND GUSTS TO 70 MPH. VERY HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLOODING THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND
WEDNESDAY NIGHT. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
EVENING, MAINLY UP ALONG THE INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED PARTICULARLY ALONG AND WEST
OF THE HIGHWAY 283 CORRIDOR AFTER 3 PM THIS AFTERNOON AND THROUGH
THE EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jun 24, 11:56 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CDT TUE JUN 24 2014

KSZ030-044-045-241845-
LANE-NESS-TREGO-
1256 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SOUTHERN TREGO
COUNTIES...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN LANE...NESS AND SOUTHERN TREGO COUNTIES...INCLUDING THE
CITIES OF UTICA...ARNOLD AND RANSOM...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3877 9962 3827 9960 3827 10021 3851 10067
      3870 10068 3870 10016 3885 10016
TIME...MOT...LOC 1756Z 296DEG 28KT 3869 10024

JJOHNSON
Special weather statement, Jun 24, 12:20 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 PM CDT TUE JUN 24 2014

KSZ043-044-241900-
LANE-SCOTT-
120 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SCOTT STATE LAKE...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITIES OF MANNING AND HEALY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10055 3838 10069 3854 10103 3871 10098
      3871 10083
TIME...MOT...LOC 1820Z 283DEG 15KT 3860 10089

JJOHNSON
Special weather statement, Jun 24, 12:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT TUE JUN 24 2014

KSZ044-045-063-064-241930-
FINNEY-HODGEMAN-LANE-NESS-
145 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
NORTHWESTERN HODGEMAN...SOUTHEASTERN LANE AND SOUTHWESTERN NESS
COUNTIES...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ALAMOTA...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN FINNEY...NORTHWESTERN HODGEMAN...
SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3847 9982 3805 10006 3831 10044 3847 10034
TIME...MOT...LOC 1845Z 297DEG 17KT 3835 10027

JJOHNSON
Special weather statement, Jun 24, 12:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT TUE JUN 24 2014

KSZ043-044-241945-
LANE-SCOTT-
158 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MANNING...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITIES OF HEALY AND SHIELDS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10044 3841 10045 3851 10096 3870 10096
      3871 10063
TIME...MOT...LOC 1859Z 272DEG 15KT 3862 10072

JJOHNSON
Special weather statement, Jun 24, 1:31 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT TUE JUN 24 2014

KSZ045-064-242015-
HODGEMAN-NESS-
231 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN AND SOUTHERN NESS
COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF JETMORE...MOVING SOUTHEAST
AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN HODGEMAN AND SOUTHERN NESS COUNTIES...INCLUDING THE CITY
OF JETMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3809 9958 3792 9959 3792 10003 3818 10017
      3832 10001
TIME...MOT...LOC 1931Z 312DEG 25KT 3816 9997

JJOHNSON

The radar

The Dodge City radar (KDDC), 30 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Hodgeman

When
June 24, 1:55 PM CST
Where
Hodgeman County, 11.41 mi WSW of Jetmore
Measured
1.75 in hail
Reported by
Public
Coordinates
38.010, -100.090

Winds gusted to 40 MPH as the hail fell.

Flash Flood, Pratt

When
June 24, 2:00 PM CST to 6:00 PM CST
Where
Pratt County, 3.43 mi SW of Byers to 4.47 mi S of Byers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.750, -98.920

Several sand roads were under water due to heavy rain.

Hail, Kearny

When
June 24, 2:05 PM CST
Where
Kearny County, 14.52 mi N of Deerfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.190, -101.140

Hail, Stafford

When
June 24, 2:05 PM CST
Where
Stafford County, 3.88 mi E of Dillwyn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.960, -98.760

Hail, Finney

When
June 24, 2:20 PM CST
Where
Finney County, 7.08 mi WSW of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.130, -101.040

Heavy Rain, Gray

When
June 24, 2:20 PM CST to 4:20 PM CST
Where
Gray County, 4.35 mi WSW of Cimarron
Reported by
Trained Spotter
Coordinates
37.770, -100.420

Rainfall of 2.20 inches was reported.

Hail, Kearny

When
June 24, 2:25 PM CST
Where
Kearny County, 15.67 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -101.270

Thunderstorm Wind, Finney

When
June 24, 2:42 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.990, -100.990

Hail, Kearny

When
June 24, 2:45 PM CST
Where
Kearny County, 11.05 mi N of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.140, -101.130

Hail, Finney

When
June 24, 2:56 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
June 24, 3:09 PM CST
Where
Finney County, 3.21 mi NNW of Mansfield
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
37.960, -100.780

An industrial building was un-roofed, a power pole was downed and trees were downed.

Hail, Edwards

When
June 24, 3:10 PM CST
Where
Edwards County, 7.71 mi SW of Hodges
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -99.490

Hail, Finney

When
June 24, 3:10 PM CST
Where
Finney County, 7.1 mi NNW of (Gck)garden City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -100.760

Thunderstorm Wind, Finney

When
June 24, 3:16 PM CST
Where
Finney County, 4.08 mi NNW of (Gck)garden City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.770

Hail, Finney

When
June 24, 3:22 PM CST
Where
Finney County, 1.78 mi ESE of (Gck)garden City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -100.700

Thunderstorm Wind, Gray

When
June 24, 3:30 PM CST
Where
Gray County, 5.31 mi NNW of Ingalls Muni Arpt
Measured
83 kt (96 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -100.570

There was considerable damage done to a farm. A 2x4 was driven through a pickup windshield. A large Morton building was destroyed. There was also a streel ladder that was wrapped around a grain bin.

Thunderstorm Wind, Finney

When
June 24, 3:40 PM CST
Where
Finney County, 4.08 mi NNW of (Gck)garden City Arpt
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.770

Hail, Kiowa

When
June 24, 4:00 PM CST
Where
Kiowa County, 2.34 mi NNW of Greensburg
Measured
1.75 in hail
Reported by
Public
Coordinates
37.630, -99.320

Hail, Seward

When
June 24, 5:35 PM CST
Where
Seward County, 0.69 mi N of Kismet
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.210, -100.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534865, 534864, 534866, 534867, 534868, 534877, 534869, 534880, 534870, 534871, 534878, 534872, 534873, 534881, 534874, 534879, 534882, 534875, 534876.